South Dakota, 2012

High Wind in South Dakota, March 26 to 27, 2012

March 26 to 27, 2012 · NWS UNR · 26 events in 23 counties and zones

A strong low pressure system moved across the Northern Plains, bringing a variety of weather to the region. High winds affected western South Dakota during the evening through the night.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong low pressure system moved across the Northern Plains, bringing a variety of weather to the region. High winds affected western South Dakota during the evening through the night. The strongest winds were over the Black Hills and northwestern South Dakota during the evening as showers and thunderstorms moved through the area. Gusts around 65 mph were reported, with a few locations reaching 70 mph. Another band of strong winds moved across far southern South Dakota during the night, with wind gusts to 70 mph recorded from Fall River County eastward to Mellette and Todd Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 26, 2:00 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 26, 2:00 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT MON MAR 26 2012

.DISCUSSION...20Z SURFACE ANALYSIS HAD LOW OVER CENTRAL WY WITH
WELL DEFINED WARM FRONT ALONG I-90 AND COLD FRONT DEVELOPING INTO
NORTHEAST CO. 7MB/3HR PRESSURE FALLS AHEAD OF LOW AS SHORTWAVE IS
RAPIDLY MOVING INTO SOUTHEAST WY. HIGHLY ELEVATED RETURNS NOW
SHOWING UP AHEAD OF SHORTWAVE AND ON NOSE OF 100KT JET STREAK.
CONCERN THIS FORECAST IS DISPOSITION OF THESE STRONG WAVE.

12Z/18Z GUIDANCE IN PRETTY GOOD AGREEMENT. IT BRINGS SHORTWAVE OUT
NEGATIVELY-TILTED REACHING EASTERN ND BY 12Z TUESDAY. SURFACE LOW
RAPIDLY DEEPENS OVER NORTHEAST WY LATE THIS AFTERNOON AND RACES
INTO EASTERN ND BY 12Z TUESDAY. COLD FRONT BEHIND LOW RACES EAST-
NORTHEAST THROUGH THIS EVENING...PLOWING THROUGH THE CWA BY 06Z.
AHEAD OF COLD FRONT...LOW 50S TD/S POOLING GIVING AROUND 1KJ/KG
MLCAPE...BUT MLCIN FROM 50-100J/KG JUST AHEAD OF COLD FRONT. THIS
WILL BE A TOUGH CAP TO BREAK FOR SURFACE BASED STORMS...BUT
LATEST HRRR/LOCAL WRF MODEL SUGGESTS AS BEST UPPER LEVEL FORCING
OVERTAKES COLD FRONT JUST NORTHEAST OF SURFACE LOW...WE SHOULD SEE
A CLUSTER OF STORMS DEVELOP. DAMAGING WINDS POSSIBLE WITH ANY
STORM...AND LARGE HAIL WITH ANY SUPERCELL THAT DEVELOPS GIVEN
0-6KM BULK SHEAR REACHING 20-30M/S. STORMS WOULD MOVE AROUND 45KTS
TO THE NORTHEAST. WILL WATCH MESOSCALE DEVELOPMENT FOR SIGNS OF
SURFACE BASED CONVECTION.

OTHER BIG STORY WILL BE WIND BEHIND COLD FRONT. PRESSURE RISES
FORECAST OF 7-11MB BEHIND INITIAL COLD FRONT. COMBINED WITH 850MB
WINDS INCREASING TO 55KTS AND STRONG COLD AIR ADVECTION...IT
SHOULD BE ENOUGH TO PUSH STRONG WEST-SOUTHWEST WINDS TO THE
SURFACE OVER NORTHEAST WY/THE BLACK HILLS/SOUTHWEST SD EARLY THIS
EVENING AND THEN OVER NORTHWEST THROUGH SOUTH CENTRAL SD MID-
EVENING. SUBSIDENCE BEHIND COLD FRONT VERY IMPRESSIVE AND STRONG
DRYING AND LINKAGE THROUGH 700MB. LATEST RUC SHOWING SYSTEM A
LITTLE BIT SLOWER THAN PREVIOUSLY THOUGHT...BUT HEADLINES IN PLACE
WILL ACCOUNT FOR THAT SCENARIO. AS LOW MOVES INTO ND LATER THIS
EVENING...SECONDARY PRESSURE RISE SURGE MOVES INTO NORTHEAST
WY/NORTHWEST SD KEEPING WINDS GOING THERE. WINDS SPEEDS SOUTH OF
I-90 SHOULD DECREASE SOME AFTER 06Z.

TUESDAY...TIGHT GRADIENT WITH 50KT 850MB NORTHWEST WINDS WILL KEEP
HIGH WINDS GOING OVER NORTHWEST PORTIONS OF THE CWA THROUGH
TUESDAY AFTERNOON. WILL LIKELY NEED AT LEAST A WIND ADVISORY
FURTHER SOUTH ON THE SD PLAINS. TEMPERATURES WILL BE NEAR
GUIDANCE WITH A FEW LINGERING SHOWERS OVER THE FAR NORTH UNDER
CYCLONIC FLOW ALOFT.

TUESDAY NIGHT/WEDNESDAY...UPPER RIDGE BUILDS INTO THE CWA BRINGING
QUIET WEATHER TO THE AREA.

EXTENDED...A MAINLY DRY AND WARM WEATHER PATTERN CAN BE EXPECTED
LATE THIS WEEK THROUGH THE WEEKEND AS A WEAK UPPER LEVEL RIDGE
BUILDS OVER THE REGION. A WEAK UPPER LEVEL DISTURBANCE AND COOL
FRONT PASSING THROUGH THE RIDGE COULD BRING A FEW SHOWERS AND STORMS
TO SOUTH CENTRAL SD THURSDAY. HIGHS THROUGH THE END OF THE WEEK WILL
BE IN THE 60S AND 70S...WITH THE WARMEST DAY LIKELY BEING SATURDAY.
COOLER AIR WILL PUSH INTO THE AREA SUNDAY AS AN UPPER TROUGH CROSSES
THE REGION. THIS WILL ALSO BRING CHANCES FOR PRECIPITATION EARLY
NEXT WEEK. LIKELY TO BEGIN BUILDING INTO THE WESTERN PORTIONS OF THE
AREA ON SUNDAY AS RIDGE SHIFTS TO THE EAST OF THE REGION.

&&

.AVIATION...18Z TAF UPDATE
A STRONG LOW PRESSURE SYSTEM WILL SWEEP ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING...BRINGING VERY STRONG WEST TO SOUTHWEST WINDS
ACROSS THE AREA. SUSTAINED WINDS OF 30 TO 45 MPH AND GUSTS TO 60 MPH
CAN BE EXPECTED. GUSTY WINDS WILL LINGER THROUGH TUESDAY MORNING
ACROSS MUCH OF WESTERN SD.

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON
INTO TONIGHT AS THE SYSTEM MOVES THROUGH. SEVERE THUNDERSTORMS WILL
BE POSSIBLE EARLY THIS EVENING...MAINLY ACROSS NORTHWEST AND WEST
CENTRAL SOUTH DAKOTA PLAINS.

&&

.FIRE WEATHER...A STRONG STORM SYSTEM WILL CROSS THE AREA
TONIGHT...BRINGING SHOWERS AND THUNDERSTORMS TO PARTS OF AREA
THROUGH TONIGHT. A COLD FRONT WILL CROSS THE AREA LATE THIS
AFTERNOON INTO THIS EVENING BRINGING VERY STRONG WESTERLY WINDS.
THESE WINDS WILL GRADUALLY SHIFT TO THE NORTHWEST TONIGHT WHILE
DECREASING. HOWEVER THE VERY STRONG WINDS ACROSS NORTHWEST INTO
CENTRAL SOUTH DAKOTA WILL CONTINUE THROUGH THE DAY TUESDAY.
TEMPERATURES TUESDAY ARE EXPECTED TO RISE INTO THE UPPER 50S TO
UPPER 60S WHILE RELATIVE HUMIDITIES WILL DROP TO AS LOW AS 15
PERCENT. THESE CONDITIONS WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS ACROSS MUCH OF THE AREA THROUGH THIS EVENING...AND
AGAIN TUESDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL 6 AM MDT TUESDAY FOR CENTRAL BLACK HILLS-
     CUSTER CO PLAINS-HERMOSA FOOT HILLS-NORTHERN BLACK HILLS-
     RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS.

     RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR BADLANDS AREA-
     NORTHERN BLACK HILLS-NORTHWESTERN SOUTH DAKOTA PLAINS-
     SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH DAKOTA.

     RED FLAG WARNING FROM 10 AM TO 6 PM MDT TUESDAY FOR BADLANDS
     AREA-CENTRAL SOUTH DAKOTA PLAINS-NORTHERN BLACK HILLS-
     NORTHWESTERN SOUTH DAKOTA PLAINS-SOUTH CENTRAL SOUTH DAKOTA-
     SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH DAKOTA.

     HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 AM MDT TUESDAY FOR
     BENNETT-JACKSON.

     HIGH WIND WARNING FROM 9 PM THIS EVENING TO 7 AM CDT TUESDAY FOR
     MELLETTE-TODD-TRIPP.

     HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR FALL RIVER.

     HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 PM MDT TUESDAY FOR
     BUTTE-HAAKON-HARDING-NORTHERN MEADE CO PLAINS-PENNINGTON CO
     PLAINS-PERKINS-SOUTHERN MEADE CO PLAINS-ZIEBACH.

     HIGH WIND WARNING UNTIL 6 PM MDT TUESDAY FOR NORTHERN FOOT HILLS-
     STURGIS/PIEDMONT FOOT HILLS.

WY...HIGH WIND WARNING UNTIL 6 AM MDT TUESDAY FOR WYOMING BLACK HILLS.

     RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR LOWER
     ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-
     SOUTHERN CAMPBELL-WYOMING BLACK HILLS.

     RED FLAG WARNING FROM 10 AM TO 6 PM MDT TUESDAY FOR LOWER
     ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-
     SOUTHERN CAMPBELL-WYOMING BLACK HILLS.

     HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR WESTON.

     HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 PM MDT TUESDAY FOR
     NORTHEASTERN CROOK.

     HIGH WIND WARNING UNTIL 6 AM MDT TUESDAY FOR NORTHERN CAMPBELL-
     SOUTHERN CAMPBELL-WESTERN CROOK.

&&

SHORT TERM...HELGESON
LONG TERM....CALDERON
AVIATION...CALDERON
Hazardous weather outlook, Mar 26, 10:01 AM MST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1101 AM MDT MON MAR 26 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1101 AM MDT (1201 PM CDT) MON MAR 26 2012

...HIGH WINDS WILL AFFECT THE ENTIRE AREA LATE THIS AFTERNOON
THROUGH TUESDAY AFTERNOON...
...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY THIS EVENING
FOR NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG SPRING STORM SYSTEM WILL MOVE FROM THE SOUTHERN ROCKIES
TO THE NORTHERN PLAINS BY TUESDAY. IT WILL BRING A VARIETY OF
HAZARDOUS WEATHER CONDITIONS TO NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA.

THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT LATE
THIS AFTERNOON AND INTO THE EVENING. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER WESTERN SOUTH DAKOTA. DAMAGING WINDS AND
LARGE HAIL WILL BE THE MAIN THREAT WITH THE BEST CHANCE OVER
NORTHWESTERN SOUTH DAKOTA.

STRONG AND GUSTY WESTERLY WINDS WILL DEVELOP BEHIND THE COLD FRONT
LATE THIS AFTERNOON AND EVENING ACROSS THE AREA. THE STRONG WINDS
WILL CONTINUE INTO TUESDAY FOR NORTHWESTERN SOUTH DAKOTA.

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP THIS AFTERNOON INTO
EARLY EVENING OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING
WITH A COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG AND GUSTY WEST TO NORTHWEST WINDS ARE LIKELY ACROSS THE
NORTHWEST SOUTH DAKOTA PLAINS.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE TUESDAY OVER
WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING WITH A COMBINATION OF
GUSTY WINDS AND LOW RELATIVE HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Mar 26, 3:45 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
445 PM MDT MON MAR 26 2012

SDZ027>029-041-WYZ054>058-262330-
CENTRAL BLACK HILLS SD-FALL RIVER SD-NORTHERN CAMPBELL WY-SOUTHERN
BLACK HILLS SD-SOUTHERN CAMPBELL WY-SOUTHERN FOOT HILLS SD-WESTERN
CROOK WY-WESTON WY-WYOMING BLACK HILLS WY-
445 PM MDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL...CROOK...
WESTON...NORTHWESTERN FALL RIVER...WESTERN CUSTER AND EXTREME WESTERN
PENNINGTON COUNTIES UNTIL 530 PM MDT...

AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SHOWERS AND ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM
WESTON TO 14 MILES SOUTHEAST OF LANCE CREEK...AND MOVING NORTHEAST
AT 45 MPH.

WIND GUSTS UP TO 65 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN NEWCASTLE...
  SUNDANCE...
  EDGEMONT...
  MOORCROFT...
  CLARETON...
  KEYHOLE RESERVOIR...
  OSHOTO...
  PINE HAVEN...
  MORRISEY...
  UPTON...
  CARLILE...
  NEW HAVEN...
  DEVILS TOWER JUNCTION...
  DEVILS TOWER...
  OSAGE...
  HULETT...
  PROVO...
  INYAN KARA MOUNTAIN...
  DEWEY...
  WARREN PEAK...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 125 AND
192...

A 64 MPH GUST WAS REPORTED NEAR GILLETTE AT 430 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4349 10407 4349 10517 4447 10560 4501 10483
      4501 10455 4321 10373 4303 10406
TIME...MOT...LOC 2240Z 222DEG 40KT 4467 10522 4291 10441

CALDERON
Local storm report, Mar 26, 3:46 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT MON MAR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND GST 5 NNW DOWNTOWN GILLETTE 44.36N 105.54W
03/26/2012  M64 MPH          CAMPBELL           WY   OFFICIAL NWS OBS

            REPORTED AT GILLETTE AIRPORT BY NWS ASOS.

&&

BUNKERS
Local storm report, Mar 26, 3:55 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
455 PM MDT MON MAR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     NON-TSTM WND GST PINE HAVEN              44.35N 104.81W
03/26/2012  M55.00 MPH       CROOK              WY   TRAINED SPOTTER

            WINDS SUSTAINED FROM 45 TO 50 MPH FOR ONE MINUTE.

0452 PM     NON-TSTM WND GST 5 NNE UPTON             44.17N 104.59W
03/26/2012  E50.00 MPH       WESTON             WY   TRAINED SPOTTER

&&

CALDERON
Special weather statement, Mar 26, 3:58 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT MON MAR 26 2012

SDZ012-024-025-027>029-041-074-WYZ056>058-071-262345-
BUTTE SD-CENTRAL BLACK HILLS SD-FALL RIVER SD-HERMOSA FOOT HILLS
SD-NORTHEASTERN CROOK WY-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS
SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-WESTERN CROOK
WY-WESTON WY-WYOMING BLACK HILLS WY-
458 PM MDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR CROOK...EASTERN WESTON...
NORTHWESTERN FALL RIVER...WESTERN CUSTER...LAWRENCE...WESTERN
PENNINGTON AND WESTERN BUTTE COUNTIES UNTIL 545 PM MDT...

AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SHOWERS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF NEW HAVEN TO 9
MILES WEST OF PROVO...AND MOVING NORTHEAST AT 60 MPH.

WIND GUSTS UP TO 65 MPH ARE EXPECTED WITH THESE SHOWERS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN NEWCASTLE...
  EDGEMONT...
  SUNDANCE...
  DOWNTOWN HOT SPRINGS...
  DOWNTOWN CUSTER...
  DOWNTOWN SPEARFISH...
  HILL CITY...
  DOWNTOWN BELLE FOURCHE...
  DEADWOOD...
  DEWEY...
  HULETT...
  INYAN KARA MOUNTAIN...
  WARREN PEAK...
  ALVA...
  FOUR CORNERS...
  MOSKEE...
  MOON...
  BUCKHORN...
  ANGOSTURA RESERVOIR...
  JEWEL CAVE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
19...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 174 AND
207...

THERE HAVE BEEN NUMEROUS REPORTS OF WIND GUSTS OF 55 TO 65 MPH.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4310 10399 4327 10407 4349 10406 4349 10418
      4495 10493 4501 10488 4501 10406 4518 10404
      4338 10321
TIME...MOT...LOC 2258Z 213DEG 51KT 4496 10480 4327 10395

CALDERON
Local storm report, Mar 26, 4:00 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
500 PM MDT MON MAR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     NON-TSTM WND GST 2 NE ECHETA             44.47N 105.83W
03/26/2012  M68 MPH          CAMPBELL           WY   OTHER FEDERAL

            REPORTED BY USFS RAWS OBSERVATION SITE.

&&

BUNKERS
Special weather statement, Mar 26, 4:19 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
519 PM MDT MON MAR 26 2012

SDZ027-029-030-041-074-270000-
CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT HILLS SD-SOUTHERN
BLACK HILLS SD-SOUTHERN FOOT HILLS SD-
519 PM MDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR FALL RIVER AND SOUTHERN CUSTER
COUNTIES UNTIL 600 PM MDT...

AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUMFORD...OR 14 MILES SOUTHEAST OF
EDGEMONT...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS OVER 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN HOT SPRINGS...
  ANGOSTURA RESERVOIR...
  COTTONWOOD SPRINGS DAM...
  MAVERICK JUNCTION...
  COLD BROOK RESERVOIR...
  ORAL...
  WIND CAVE VISITORS CENTER...
  BUFFALO GAP...
  PRINGLE...
  BLUE BELL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4301 10365 4310 10386 4376 10353 4350 10300
      4347 10301
TIME...MOT...LOC 2319Z 209DEG 36KT 4315 10368

BUNKERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 high wind. Local standard time, as filed.

High Wind, Northern Foot Hills

When
March 26, 4:30 PM MST to 7:00 PM MST
Where
Northern Foot Hills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

High Wind, Southern Foot Hills

When
March 26, 4:30 PM MST to 5:30 PM MST
Where
Southern Foot Hills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

High Wind, Central Black Hills

When
March 26, 4:30 PM MST to 5:30 PM MST
Where
Central Black Hills forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.841, -103.137 (the zone’s center; the record gives no point)

High Wind, Southern Black Hills

When
March 26, 4:30 PM MST to 5:30 PM MST
Where
Southern Black Hills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Fall River

When
March 26, 4:30 PM MST to 5:30 PM MST
Where
Fall River forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

High Wind, Hermosa Foothills

When
March 26, 4:30 PM MST to 6:00 PM MST
Where
Hermosa Foothills forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Harding

When
March 26, 5:00 PM MST to 7:00 PM MST
Where
Harding forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Perkins

When
March 26, 5:00 PM MST to March 27, 1:00 AM MST
Where
Perkins forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
March 26, 5:00 PM MST to March 27, 2:00 AM MST
Where
Northern Meade Co Plains forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
March 26, 5:00 PM MST to March 27, 2:00 AM MST
Where
Ziebach forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Custer Co Plains

When
March 26, 5:00 PM MST to 6:00 PM MST
Where
Custer Co Plains forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
March 26, 5:30 PM MST to 8:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Oglala Lakota

When
March 26, 5:30 PM MST to 6:30 PM MST
Where
Oglala Lakota forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

High Wind, Jackson

When
March 26, 5:30 PM MST to 8:00 PM MST
Where
Jackson forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

High Wind, Haakon

When
March 26, 6:00 PM MST to 8:00 PM MST
Where
Haakon forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
March 26, 6:00 PM MST to 8:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Butte

When
March 26, 7:00 PM MST to 10:00 PM MST
Where
Butte forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

High Wind, Northern Black Hills

When
March 26, 7:00 PM MST to 10:00 PM MST
Where
Northern Black Hills forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

High Wind, Sturgis / Piedmont Foothills

When
March 26, 9:30 PM MST to 11:00 PM MST
Where
Sturgis / Piedmont Foothills forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Fall River

When
March 26, 10:00 PM MST to March 27, 1:00 AM MST
Where
Fall River forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

High Wind, Southern Foot Hills

When
March 26, 10:50 PM MST to March 27, 12:30 AM MST
Where
Southern Foot Hills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

High Wind, Bennett

When
March 27, 12:00 AM MST to 3:00 AM MST
Where
Bennett forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

High Wind, Oglala Lakota

When
March 27, 12:30 AM MST to 3:30 AM MST
Where
Oglala Lakota forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

High Wind, Todd

When
March 27, 2:00 AM CST to 4:00 AM CST
Where
Todd forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

High Wind, Tripp

When
March 27, 2:00 AM CST to 4:00 AM CST
Where
Tripp forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

High Wind, Mellette

When
March 27, 3:00 AM CST to 4:00 AM CST
Where
Mellette forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365654, 365660, 365669, 365670, 365698, 365734, 365644, 365646, 365648, 365650, 365671, 365684, 365702, 365711, 365687, 365733, 365647, 365651, 365724, 373563, 373564, 365715, 365705, 365721, 373586, 365718.